Alert archive / Maryland / Tornado Warnings in 2020
Tornado Warning 23, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 3, 2020, 5:05 PM EDT for Baltimore County, Harford County, City of Baltimore, Maryland. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2020, 5:05 PM EDT (21:05 UTC)
- Expired
- Sep 3, 2020, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Baltimore County, MD, City of Baltimore, MD, Harford County, MD
The radar
The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:39 PM EDT | TSTM WND DMG | 1 Ssw Rossville, MD | NUMEROUS TREES REPORTED DOWN ON THE 6000 BLOCK OF RIDGE ROAD. |
| Sep 3, 5:43 PM EDT | TSTM WND DMG | Middle River, MD | REPORT OF DOWNED POWER LINES ON ROAD AT INTERSECTION OF RIVERTON RD & MARTIN BLVD. |
| Sep 3, 5:48 PM EDT | TSTM WND DMG | 1 S Baltimore Martin S, MD | POWER POLE DOWN ON ROAD AROUND WILSON POINT RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 3:42 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689
WFUS51 KLWX 032105
TORLWX
MDC005-025-510-032145-
/O.NEW.KLWX.TO.W.0023.200903T2105Z-200903T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
505 PM EDT Thu Sep 3 2020
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Baltimore City in northern Maryland...
Southern Harford County in northern Maryland...
Southeastern Baltimore County in northern Maryland...
* Until 545 PM EDT.
* At 505 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Baltimore, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Hampton around 515 PM EDT.
Baltimore and Parkville around 520 PM EDT.
Carney around 525 PM EDT.
Perry Hall, Rosedale and Rossville around 530 PM EDT.
Middle River, Back River, Dundalk, Essex and White Marsh around
535 PM EDT.
Bowleys Quarters around 545 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Nottingham, Fullerton, Ruxton, Lutherville, Riderwood, Eudowood,
Chase, Bradshaw, Brooklandville and Eastpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3930 7634 3924 7639 3929 7671 3943 7670
3945 7633
TIME...MOT...LOC 2105Z 275DEG 20KT 3934 7665
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BKF3 follow-up statements
540
WWUS51 KLWX 032112
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
512 PM EDT Thu Sep 3 2020
MDC005-025-510-032145-
/O.CON.KLWX.TO.W.0023.000000T0000Z-200903T2145Z/
Baltimore City MD-Harford MD-Baltimore MD-
512 PM EDT Thu Sep 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR SOUTHERN
HARFORD AND SOUTHEASTERN BALTIMORE COUNTIES AND BALTIMORE CITY...
At 512 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Baltimore, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This dangerous storm will be near...
Parkville around 515 PM EDT.
Carney and Rossville around 525 PM EDT.
Rosedale and White Marsh around 530 PM EDT.
Middle River, Back River, Dundalk and Essex around 535 PM EDT.
Bowleys Quarters around 540 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Nottingham, Eastpoint, Fullerton, Loch Raven Village, Martin State
Airport, Chase, Joppatowne, Edgemere and Edgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3930 7634 3924 7639 3928 7666 3929 7667
3939 7666 3940 7633
TIME...MOT...LOC 2112Z 278DEG 20KT 3933 7660
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BKF613
WWUS51 KLWX 032123 RRA
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
523 PM EDT Thu Sep 3 2020
MDC025-032133-
/O.CAN.KLWX.TO.W.0023.000000T0000Z-200903T2145Z/
Harford MD-
523 PM EDT Thu Sep 3 2020
...THE TORNADO WARNING FOR SOUTHERN HARFORD COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM EDT for northern
Maryland.
LAT...LON 3930 7634 3924 7639 3927 7662 3937 7659
3937 7633
TIME...MOT...LOC 2123Z 279DEG 18KT 3932 7654
$$
MDC005-510-032145-
/O.CON.KLWX.TO.W.0023.000000T0000Z-200903T2145Z/
Baltimore City MD-Baltimore MD-
523 PM EDT Thu Sep 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHEASTERN BALTIMORE COUNTY AND NORTHEASTERN BALTIMORE CITY...
At 523 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Rosedale, or near Baltimore, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This dangerous storm will be near...
Rossville around 530 PM EDT.
White Marsh around 535 PM EDT.
Middle River, Back River, Dundalk and Essex around 540 PM EDT.
Bowleys Quarters around 545 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Nottingham, Eastpoint, Martin State Airport, Chase and Edgemere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3930 7634 3924 7639 3927 7662 3937 7659
3937 7633
TIME...MOT...LOC 2123Z 279DEG 18KT 3932 7654
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BKF241
WWUS51 KLWX 032138
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
538 PM EDT Thu Sep 3 2020
MDC005-510-032147-
/O.EXP.KLWX.TO.W.0023.000000T0000Z-200903T2145Z/
Baltimore City MD-Baltimore MD-
538 PM EDT Thu Sep 3 2020
...THE TORNADO WARNING FOR SOUTHEASTERN BALTIMORE COUNTY AND
NORTHEASTERN BALTIMORE CITY WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM EDT for northern
Maryland.
LAT...LON 3930 7634 3924 7639 3927 7662 3937 7659
3937 7633
TIME...MOT...LOC 2137Z 277DEG 17KT 3931 7647
$$
BKFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:46 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 3, 2:46 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 246 PM EDT Thu Sep 3 2020 .SYNOPSIS... A surface trough will linger across the area through this evening before a strong cold front crosses the area late Friday. High pressure will build over the area for the Labor Day weekend. && .NEAR TERM /THROUGH TONIGHT/... Showers are moving west-southwest to east-northeast across western Maryland and eastern West Virginia. No thunderstorms yet. I stress yet. Over the next hour or two, we should see a ramp up of strong to severe thunderstorms along I-81 and north of I-66 then immediately east closer to the metro area. Isolated supercells ahead of more organized convection could spawn a tornado or two. If not tornadoes, watch out for damaging winds and heavy rainfall. These thunderstorms will linger into early evening in the metro areas prior to pushing into southern Maryland thereafter. Although flooding concerns are low due to rapid movement of thunderstorms, a few thunderstorms could produce torrential rainfall that could lead to isolated incidences of flash flooding. The highest risk of encountering damaging winds and/or tornado along with flooding rainfall would be northeast Maryland. While temperatures will be in the upper 80s to lower 90s, the heat indice values could approach 100 degrees late this afternoon. Heat indice values could be closer to 105 in parts of east-central Virginia Tonight should be fairly quiet, with lows in the 60s and 70s after the convection makes its way into the Delmarva area. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A quick moving cold front will move across our area on Friday. A few showers are possible ahead of it, especially over our higher elevations and our southern zones, where it will have weak mid level energy support and higher dew points. Instability will be around 1000 J/kg with 40 knots shear, so an isolated storm could develop with little impacts, especially in eastern Virginia and southern Maryland. High pressure will build into our area Friday night and will remain in control through Saturday night. Dry and cooler air mass will build over us. High temperatures on Saturday will be in the upper 70s and near 80. Low temperatures on Friday and Saturday night will drop into the 50s and 60s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... On Sunday, surface ridging along much of the Eastern Seaboard will remain in place although pressures should come down a bit as the ridge slowly edges eastward. This affords another day of seasonal temperatures along with lower dew points which stay in the mid/upper 50s. Heading into Labor Day, an upper ridge anchoring the western Atlantic is forecast to shift westward toward the coast. The building of mid-level heights will bring temperatures up a bit while conditions becoming noticeably more humid. Uncertainties loom during the early to middle portion of next week given global ensembles diverge on the pattern, most notably upstream. The conclusion of the holiday weekend will be dry with the potential return of precipitation to the forecast by as early as Tuesday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... An upper level disturbance will spawn strong to severe thunderstorms across the terminals late this afternoon and early evening.. SubVFR conditions will be temporary due to lower cigs. VFR conditions return Thursday night and into Saturday night with quieter weather. A few showers are possible Friday afternoon, especially near CHO, with minimal impacts. No significant weather expected through Labor Day. && .MARINE... Winds remain below Small Craft Advisory criteria through Friday. Winds will increase behind a front Friday night and a Small Craft Advisory may be needed over portions of the waters. Winds will recede below criteria Saturday into Saturday night. Thunderstorms are expected to move across the waters this afternoon into the evening. Special Marine Warnings may be needed. Waterspouts cannot be ruled out. Slight increase in southeasterly winds by Labor Day, up to 12 knots. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KLW NEAR TERM...KLW SHORT TERM...KLW LONG TERM...BRO AVIATION...KLW/BRO MARINE...KLW/BRO
Hazardous weather outlook, Sep 3, 3:51 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 351 PM EDT Thu Sep 3 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 351 PM EDT Thu Sep 3 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms with damaging wind gusts and isolated tornadoes are possible this afternoon into this evening. The best chance of severe weather is between 4 PM and 9 PM EDT. The risk is highest for areas along and north of U.S Highway 50. Scattered instances of flash flooding are possible in the District of Columbia, northeast Maryland, and portions of northeast Virginia. A Tornado Watch has been issued for the area until 10 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-042000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 351 PM EDT Thu Sep 3 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms with damaging wind gusts and isolated tornadoes are possible this afternoon into this evening. The best chance of severe weather is between 1 PM and 9 PM EDT. The risk is highest for areas along and north of U.S. Highway 50. Scattered instances of flash flooding are also possible in portions of central Maryland. A Tornado Watch is out for a large part of the area until 10 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
In the hours before
Local storm report, Sep 3, 4:57 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT THU SEP 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 1 ENE WASHINGTON GROVE 39.14N 77.16W
09/03/2020 M58 MPH MONTGOMERY MD MESONET
&&
EVENT NUMBER LWX2002367
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:02 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 43 min |
| Sep 2, 8:45 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 9 min |
| Sep 3, 3:30 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 45 min |
| Sep 3, 3:41 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 49 min |
| Sep 3, 3:43 PM EDT | Tornado Warning | LWX | Carroll, Frederick, Howard | 19 min |
| Sep 3, 4:07 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 38 min |
| Sep 3, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Howard, City of Baltimore | 44 min |
| Sep 3, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery, Prince George's | 54 min |
| Sep 3, 4:36 PM EDT | Tornado Warning | LWX | Baltimore, Carroll, Howard, City of Baltimore | 24 min |
| Sep 3, 4:43 PM EDT | Tornado Warning | LWX | Howard, Montgomery, Prince George's | 32 min |
| Sep 3, 5:10 PM EDT | Tornado Warning | LWX | Montgomery, Prince George's | 35 min |
| Sep 3, 5:14 PM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 6 hr |
| Sep 3, 5:16 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 59 min |
| Sep 3, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Montgomery, Prince George's | 63 min |
| Sep 3, 5:29 PM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 3 hr |
| Sep 3, 5:33 PM EDT | Areal Flood Warning | LWX | Baltimore, Carroll, Harford, Howard, City of Baltimore | 3 hr |
| Sep 3, 5:55 PM EDT | Tornado Warning | LWX | Anne Arundel | 14 min |
| Sep 3, 7:10 PM EDT | Areal Flood Warning | LWX | Prince George's | 2 hr |
| Sep 3, 7:41 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Prince George's | 6 hr |
Nearby
Tornado Warnings in Maryland, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.